Arrow-right Camera
Go to e-Edition Sign up for newsletters Customer service
Subscribe now
Opinion >  Letters

Hydroxychlroquine danger

Hydroxychloroquine has been in the news and I feel compelled to write this letter to share my experience. This is a medication used for malaria and lupus and is being looked at for COVID-19. Some side effects of this drug have been discussed in the media, but most people do not know much about it.

I was 16 (in India) and had fever (>103 F) for a couple of weeks with chills (potential malaria) when I was prescribed this drug. After the first dose I felt weird but couldn’t pinpoint anything. After the second dose, I went into tetanic shock (lockjaw, fisted palms, curled feet). When my family forcibly tried to open my mouth with a spoon, the spoon broke and one part remained in my mouth. Finally, my jaw got stuck under my right ear. Our family doctor said he had seen this before and diagnosed this as side effect of hydroxychloroquine. The consensus was: a severe drug reaction and third dosage would have possibly killed.

I wasn’t the only one this happened to. A friend had a twisted spine and another friend’s dad had internal bleeding from this medicine. Hence, a sample size of three.

Of course, it is not science but three pieces if anecdotal evidence, but I just wanted to share.

Nairanjana Dasgupta

Pullman


 

Letters policy

The Spokesman-Review invites original letters of no more than 250 words on topics of public interest. Unfortunately, we don’t have space to publish all letters received, nor are we able to acknowledge their receipt. We accept no more than one letter a month from the same writer. Please remember to include your daytime phone number and street address. The Spokesman-Review retains the nonexclusive right to archive and re-publish any material submitted for publication.

Send letters to:
Letters to the Editor
The Spokesman-Review
999 W. Riverside Ave.
Spokane, WA 99201

Email: editor@spokesman.com
Fax: (509) 459-3815
Questions?: (509) 459-5430